Alert archive / Virginia / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Blacksburg, VA

May 21, 20176 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at May 21, 2017, 4:39 AM EDT for 6 counties in Virginia; 5 counties in North Carolina. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 21, 2017, 4:39 AM EDT (08:39 UTC)
Expired
May 21, 2017, 10:35 PM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS61 KRNK 210839
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
439 AM EDT Sun May 21 2017

...Periods of heavy rain today and tonight...

.Moist southerly flow will bring occasional showers and
thunderstorms to the mountains of North Carolina today 
and tonight. Some of the thunderstorms will produce
excessive rainfall and may lead to flash flooding.


NCZ001-002-018-019-VAZ015-211645-
/O.NEW.KRNK.FF.A.0002.170521T0839Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, and Volney
439 AM EDT Sun May 21 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Blacksburg has issued a

* Flash Flood Watch for portions of northwest North Carolina and
  southwest Virginia, including the following counties, in 
  northwest North Carolina, Alleghany NC, Ashe, Watauga, and 
  Wilkes. In southwest Virginia, Grayson. 

* Through late tonight

* Occasional showers and thunderstorms will produce excessive 
  rainfall and may lead to flash flooding.

* Rainfall amounts of 1 to 3 inches are forecast. If amounts
  exceed 2 inches in an hour, or 3 inches in 3 hours, flash 
  flooding is possible. Small creeks and streams will respond 
  first, followed by sudden rises along the larger rivers. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. 
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

11
4 follow-up statements
815 
WGUS61 KRNK 211112
FFARNK

Flood Watch
National Weather Service Blacksburg VA
712 AM EDT Sun May 21 2017

...Periods of heavy rain today and tonight...

.Moist southerly flow will bring occasional showers and
thunderstorms to the mountains of North Carolina and far 
southwest Virgina today and tonight. Some of the thunderstorms 
will produce excessive rainfall and may lead to flash flooding.

NCZ001-002-018-019-VAZ015-211915-
/O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, and Volney
712 AM EDT Sun May 21 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is for

* Portions of northwest North Carolina and southwest Virginia,
  including the following counties, in northwest North Carolina,
  Alleghany, Ashe, Watauga, and Wilkes. In southwest Virginia, 
  Grayson. 

* Through late tonight

* Occasional showers and thunderstorms will produce excessive
  rainfall which will generate runoff and may lead to flash 
  flooding.
  

* Rainfall amounts of 1 to 3 inches are forecast. If amounts 
  exceed 2 inches in an hour, or 3 inches in 3 hours, flash 
  flooding is possible. Small creeks and streams will respond 
  first, followed by sudden rises along the larger rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
943 
WGUS61 KRNK 211834
FFARNK

Flood Watch
National Weather Service Blacksburg VA
234 PM EDT Sun May 21 2017

...Periods of heavy rain this afternoon and tonight...

.Moist southerly flow will bring occasional showers and isolated 
thunderstorms to the mountains of North Carolina and far
southwest Virgina this afternoon and tonight. Excessive rainfall
is possible.

NCZ001-002-018-019-VAZ015-220200-
/O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, and Volney
234 PM EDT Sun May 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

The Flash Flood Watch continues for

* Portions of northwest North Carolina and southwest Virginia, 
  including the following areas, in northwest North Carolina, 
  Alleghany NC, Ashe, Watauga, and Wilkes. In southwest 
  Virginia, Grayson. 

* Until 2 AM EDT Monday

* Occasional showers and isolated thunderstorms may produce 
  excessive rainfall which will generate runoff and may lead to 
  flash flooding. 

* Rainfall amounts of 1 to 3 inches are forecast by late Monday.
  If rainfall amounts exceed 2 inches in one hour, or 3 inches in
  3 hours, flash flooding is possible. Small creeks and streams
  will respond first, followed by rapid rises along larger 
  rivers.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
878 
WGUS61 KRNK 212002
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
402 PM EDT Sun May 21 2017

...Periods of heavy rain late this afternoon and tonight...

.Moist southerly flow will bring occasional showers and isolated
thunderstorms to the mountains and foothills of North Carolina 
and southwest Virgina this afternoon and tonight. Excessive 
rainfall is possible.

NCZ003-VAZ016-017-032-033-220200-
/O.EXA.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry-Carroll-Floyd-Patrick-Franklin-
Including the cities of Dobson, Galax, Floyd, Stuart, 
and Rocky Mount
402 PM EDT Sun May 21 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

The National Weather Service in Blacksburg has expanded the

* Flash Flood Watch to include portions of the North Carolina and
  Virginia foothills. This includes in North Carolina, Surry 
  County and in Virginia, Carroll, Floyd, Franklin, and Patrick 
  Counties. 

* Until 2 AM EDT Monday

* Occasional showers and isolated thunderstorms may produce 
  excessive rainfall which will generate runoff and may lead to 
  flash flooding. 

* Rainfall amounts of 1 to 3 inches are forecast by late Monday. 
  If rainfall amounts exceed 2 inches in one hour, or 3 inches 
  in 3 hours, flash flooding is possible. Small creeks and 
  streams will respond first, followed by rapid rises along 
  larger rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ001-002-018-019-VAZ015-220200-
/O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
Including the cities of West Jefferson, Sparta, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, and Volney
402 PM EDT Sun May 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

The Flash Flood Watch continues for

* Portions of northwest North Carolina and southwest Virginia, 
  including the following areas, in northwest North Carolina, 
  Alleghany NC, Ashe, Watauga, and Wilkes. In southwest 
  Virginia, Grayson. 

* Until 2 AM EDT Monday

* Occasional showers and isolated thunderstorms may produce 
  excessive rainfall which will generate runoff and may lead to 
  flash flooding. 

* Rainfall amounts of 1 to 3 inches are forecast by late Monday. 
  If rainfall amounts exceed 2 inches in one hour, or 3 inches 
  in 3 hours, flash flooding is possible. Small creeks and 
  streams will respond first, followed by rapid rises along 
  larger rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
912 
WGUS61 KRNK 220235
FFARNK

Flood Watch
National Weather Service Blacksburg VA
1035 PM EDT Sun May 21 2017


NCZ001>003-018-019-VAZ015>017-032-033-220345-
/O.CAN.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, Stuart, and Rocky Mount
1035 PM EDT Sun May 21 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of North Carolina and Virginia
has been cancelled. Heavy rain is not anticipated to occur enough
to warrant a flash flood threat. Will see light to moderate rain
at times, with a few areas getting a downpour, but nothing more
than ponding of water on roads is anticipated.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 20, 11:32 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 20, 11:32 PM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1132 PM EDT Sat May 20 2017

.SYNOPSIS...
A series of fronts will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia and northern North
Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1125 PM EDT Saturday...

Storms lined up along deep moisture convergence zone and
instability gradient from near High Point NC to Floyd, VA.
High-res models and mesoanalysis suggest that the storms will
drift to the north and east over the next couple of hours.
Overall instability should fade so not much threat of svr, and
should see lightning gradually drop off as well after 1am. PWATs
running high in the 1.3 to 1.6" range suggest localized flooding
possible as storms train at times. Will have to monitor areas
near Danbury to Floyd and east to Stoneville to Rocky Mount. At
the moment cells moving fast enough to keep flooding threat
down.

Previous forecast discussion from early evening...

Storms starting to propagate south across the piedmont of
Virginia, along old outflow and moving toward greater
instability. Western CWA has subsided and stabilized, so mainly
dealing with showers with embedded thunder. As we head thru the
evening, storms will be mainly weakening after 8-9pm, but will
still see overall scattered coverage of showers anywhere from
the NC/VA piedmont, northwest to the Greenbrier Valley.

Previous discussion from early afternoon...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...

Looking at showers and some thunder in vicinity of
LWB/ROA/LYH/DAN to wane this evening. As we head into the
overnight expect cigs to drop as wedge front sinks southwest. At
least low end MVFR to IFR cigs will occur by 12z Sunday. Showers
overnight will be limited after the evening coverage
dissipates, though some light shower/drizzle may occur in the
BLF/LWB area late.

Fog appears limited due to increasing low clouds, but still
could see some vsbys around 3-5sm.

Sunday will stay cloudy but shower will increase, with limited
if any thunder. With some moderate to heavier showers possible
cigs should come up to MVFR at all sites, while vsbys stay in
the MVFR to low end VFR range.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibility, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM/WP
NEAR TERM...AMS/PM/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 10:48 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT SAT MAY 20 2017

VAZ012>014-016-017-032-210345-
Pulaski-Patrick-Floyd-Wythe-Montgomery-Carroll-
1048 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...FLOYD...NORTHEASTERN WYTHE...NORTHEASTERN CARROLL...CENTRAL
PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...

At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo Ridge to Mabry Mill to near
Gladesboro. Movement was northwest at 20 mph.

Winds in excess of 40 mph are possible with these storms. Doppler
radar estimates that rainfall rates of 1 inch per hour have been
observed with these storms. Remain alert for localized minor
flooding.

Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Dublin...
and Floyd.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3715 8038 3711 8073 3703 8098 3661 8052
      3666 8035 3670 8015
TIME...MOT...LOC 0246Z 142DEG 17KT 3673 8020 3677 8040 3669 8060

Loconto
Special weather statement, May 20, 10:53 PM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1053 PM EDT SAT MAY 20 2017

NCZ004-005-VAZ032-043-210345-
Stokes-Rockingham-Henry-Patrick-
1053 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

At 1051 PM EDT, a strong thunderstorm was located over Dillard,
moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. In addition...Doppler radar estimates that rainfall of up to
one inch in the past hour has occurred with this stromg
thunderstorm. Heavy downpours can be expected. Remain alert for
localized minor flooding.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Stuart...
and Danbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3631 7998 3631 8020 3667 8031 3671 7998
TIME...MOT...LOC 0251Z 178DEG 12KT 3639 8010

Loconto
Special weather statement, May 20, 11:52 PM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1152 PM EDT SAT MAY 20 2017

NCZ004-005-210445-
Stokes-Rockingham-
1152 PM EDT SAT MAY 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES...

At 1150 PM EDT, strong thunderstorms were clustered near Greensboro,
and a second strong thunderstorm was located near Stokesdale. Each
of these storms were moving north at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Very heavy rainfall can also be expected, which may produce
localized minor flooding.

Locations impacted include...
Mayodan...
Madison...
Stoneville...
Intelligence...
and Ellisboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8005 3652 8011 3653 7983 3625 7980
TIME...MOT...LOC 0350Z 168DEG 13KT 3613 7991

Loconto
Special weather statement, May 21, 12:21 AM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017

NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...

At 1220 AM EDT, strong thunderstorms were clustered near
McLeansville. Another strong thunderstorm was located near
Monroeton. Each of these storms were moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959

Loconto
Special weather statement, May 21, 12:44 AM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1244 AM EDT SUN MAY 21 2017

NCZ005-VAZ043-210530-
Rockingham-Henry-
1244 AM EDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM AND HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...

At 1242 AM EDT, a developing strong thunderstorm was located over
Price, North Carolina. Movement was north at 15 mph.

Winds up to 40 mph are possible with this storm, along with heavy
downpours.

Locations impacted include...
Martinsville...
Stoneville...
Spencer...
Bassett...
and Leatherwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3647 8003 3654 8003 3654 8005 3661 8005
      3679 8006 3679 8004 3678 8003 3678 8001
      3679 8001 3676 7973 3645 7983
TIME...MOT...LOC 0442Z 186DEG 11KT 3654 7993

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:17 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania58 min
May 20, 9:03 PM EDTSpecial Weather StatementRNKHalifax42 min
May 20, 9:08 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
May 20, 9:29 PM EDTSpecial Weather StatementRNKCarroll31 min
May 20, 10:00 PM EDTSpecial Weather StatementRNKPatrick45 min
May 20, 10:48 PM EDTSpecial Weather StatementRNKFloyd, Pulaski, City of Radford57 min
May 20, 10:53 PM EDTSpecial Weather StatementRNKHenry, Patrick52 min
May 21, 12:44 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 20, 8:46 PM EDTSpecial Weather StatementRNKRockingham29 min
May 20, 8:48 PM EDTSpecial Weather StatementRNKRockingham27 min
May 20, 9:27 PM EDTSpecial Weather StatementRNKStokes33 min
May 20, 11:52 PM EDTSpecial Weather StatementRNKRockingham53 min
May 21, 12:21 AM EDTSpecial Weather StatementRNKRockingham54 min

Nearby

Flash Flood Watches in Virginia, 2017Flash Flood Watches in North Carolina, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.